Jump to content
CrazyBoards.org

Recommended Posts

The list of viable options is getting really winnowed down here for my mixed state bipolar . I've tried Lithium, three AAPs, and all of most of big ACs (plus many of the off label ones). I feel like I'm getting to the bottom of the barrel here. Which seems to be Tegretol (before my pdoc is willing to go off label again).

I get my Rx tomorrow, but I'm scared. I've just reacted so poorly to the other ACs:

Lamictal -- panic attacks

Depakote, Keppra -- depression, stupidity

Neurontin -- odd cotton in head feeling, no real effect on mood

And my experience with Trileptal was weird: wiredness for a few hours after dosing then emotional flatness; some mental slowing later. Granted this was a brief trial on a low dose, and I've heard a couple of people say that Tegretol is different. But this plus the other ACs busts, makes me very wary.

I guess I should just jump in and start it, but ... I guess I just need some hand-holding right now.

~cache-monkey

Link to comment
Share on other sites

It was my first AC. I ended up setting my alarm to take it really early in the morning and then go back to bed so I could sleep through the worst of the fog.

I didn't find it to be emotionally flattening. It did a number on my word recall (what's the name for that?), short term memory, and dropped my IQ a good ten points though. I'm now on topamax which is actually quite a bit better in these areas, if that tells you anything.

As long as you do a sane taper you'll be able to figure out if you'll be able to tolerate the side effects or not before they get too bad.

I was on it for six months before giving up on it. The side effects did get better over time but I still found them too disabling. Sometimes I would be sitting down and then stand up to do something, only by the time I was standing I'd forget what it was that I was going to go do. I'd there, turn around a couple of times like a dog and and sit back down. Sometimes I'd then forget what it was that I was doing before I stood up and I'd just be sorta stuck. It got kinda absurd.

Have you ever combined ACs or have all the ones you've been on been one at a time?

Link to comment
Share on other sites

VE-

Not quite what I was looking for, dude. ;) But thanks for the response. The way I've been feeling lately, I guess in I jump...

Have you ever combined ACs or have all the ones you've been on been one at a time?

Just one at a time. I'm thinking maybe Lamictal paired with one of the down-ing ones might be a good strategy.

Interesting that you find Topamax less cognitively dulling than Tegretol. Topamax was the other branch in the decision tree. But I thought conventional wisdom generally indicated otherwise. But then I see a *lot* of people on this board doing decently on Topo, and almost no-one on Tegretol...

One thing my pdoc said about Topamax: he's generally seen more people get depressed on it than most of the standard mood stabilizers. Care to comment?

~cache-monkey

Link to comment
Share on other sites

I'm taking topo for what is either some kind of anti-bp that's doesn't get manic or very recurrent depression. It's not made me any more depressed that I can tell, but that's pretty much like shades of black right now.

Other people around here are probably going to be better suited to talk about topa for bp stuff. I jumped in with my Teg experience since its use is fairly rare these days.

My first few weeks on topa and again after after increases I felt as dumb as a rock. I've found that to mostly pass after a while. I'm still down a few IQ points but it's nothing compared to teg.

An important thing to note here is that I'm not bipolar, at least not according to the current DSM definition. This means it's quite likely that YMMV.

If you're feeling like crap and have the Teg at hand, I'd go ahead and get started with it.

You'll need to have a blood test pretty early to make sure to make sure you don't get any of the freaky rare side effects. Before that you'll be at a dose low enough to be able to tell if you want to ride out the side effects or look for something else to try.

Link to comment
Share on other sites

Just as long as you'll take this anecdotal Internet hearsay for all it really is, here are my thoughts:

While I'm not bp, I have Topamax experience for other reasons. That shit made me like Ozzy Osbourne with the space-cadettiness, in addition to making me depressed. And I was only taking the itty bitty migraine dose.

Meanwhile, I had a good friend once, who is bp, who did very well on Teg, no complications. She loved that shit, and never once complained of any bad reactions with it.

I'm not trying to steer you towards the Teg; I'm just saying that it seems like it's just such a crapshoot, you might as well try whatever your doctor deems safe.

Link to comment
Share on other sites

Hi

I was put on Teg as a first line med for BP and stayed on it for 9 months. At the beggining I had a kind of drunk feeling; went away within a few weeks, and so did any cognitive stuff. Blood platelets went up and down for a while (multiple blood tests, ouch) until I started taking garlic supplements and then i had good counts. Other than that it was an ok med. After six months I could not even tell I was taking anything except for fairly stable moods.

I had to quit recently because of a rare reaction I've had with this and other meds (not a side effect, and something I can guarantee you won't get) and I sorely miss it...

Go ahead, and good luck!

Link to comment
Share on other sites

Hi Cache

Here's some pure anecdotal experience for you...

I was put on Teg as a firstline BP med after a bigtime manic episode. It calmed me down. I'm still on it, after almost a year, though I'm tapering off as we speak as I'm now on Topamax which, for me, rocks like no other med. I guess I'm one of "those" people that just needs the Topa.

Anyway, Teg affected me the most during the first three weeks with the sleepies and brain fog. That went away. I had to have blood tests to check the levels and they were always fine. I had no weird rashes, blood effects, no emotional flattening, nothing, and I was on the big daddy dose, 1200 mg.

Now, here's what I DID have: Serious, and I mean, not funny, serious word finding problems. That never went away. And that thing Velvet Elvis described, the getting up and forgetting why you got up, that overall "duh" feeling comes over me now and then. I cannot tell a lie. Teg did this to me. And it may do it to you.

But compared to many other side effect horror stories I've heard, my Teg story seems pretty tame. I wish you tremendous luck and hope you feel better.

~Cat

Link to comment
Share on other sites

Thanks for the replies, all.

I bit the bullet and started my itsy bitsy dose (100 mg) of Equetro last night. I'm notoriously med sensitive, but nothing to report so far...

My goal is to increase to that BID at the end of the week and hold there for a while.

I will keep you posted.

Best,

cache-monkey

Link to comment
Share on other sites

Hi! I forgot your name.

I've been on Tegretol seventeen years, yes, 17. Equetro? Homework.

I guess maybe the Tegretol's not enuf 4 me: I should join a cult. No, just kidding, I need some more behavioral coaching, in a way that works, on top of the med. But I really like the Tegretol. Maybe I won't give it up!

Screw this doctor for telling me to not have sex for a year! Oh! Sorry? Was I off topic? Tegretol's the bomb. (Seriously just kidding.) Good luck!!!

Link to comment
Share on other sites

Thanks again for all the responses. I've been thinking about it and this might not be the time to start Tegretol for me. I have a conference overseas in a few weeks and don't want to be dealing with the start-up business (plus possible Klonopin adjustment right now). I'm also in the process of getting some immunizations and don't want my immune system down, even temporarily.

Maybe I'll come back to the Teg or maybe I'll go back and give Lamictal another shot. (I got into a major mixed/anxious/panicked state when I got up to 50 mg last time, but that was during that god-awfulest stressful time in my life... and without the benefit of Klonopin.)

You guys and gals rock,

cache-monkey

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...